Iowa, 2003Hail in Iowa, July 7, 2003
July 7, 2003 · NWS DMX · 37 events in 4 counties and zones
A nearly stationary frontal boundary sank into Iowa during the afternoon hours of the 7th. The airmass became extremely unstable with lifted indices around -12 C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $272,000
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary sank into Iowa during the afternoon hours of the 7th. The airmass became extremely unstable with lifted indices around -12 C. and CAPE values in excess of 6000 J/kg over the south two thirds of the state. There was little to no cap over the state by the mid day. Convergence along the front was very strong with surface dew points rising into the upper 70s to low 80s over a large part of central Iowa by mid afternoon. Dew points at the 850 mb level were 20 C. As a result once thunderstorms began to form the development was explosive. Within 30 minutes a severe super formed in central Iowa east of Des Moines. The storms produced very large hail with numerous reports of hail larger than golf ball in size. Softball size hail pelted the town of Newton in Jasper County. Damage to car dealerships was high in the area. Along with that report came several reports of baseball to softball and even larger size hail in the county. The storm back developed into Polk County and dropped one and one half to two inch diameter hail in parts of Des Moines. Needless to day, there was significant damage to roofs and cars in the two county area. Once the storms weakened, additional storms developed along the outflow boundary left behind by the first storms. Most of these storms did not become severe, however one over Marshall County did and dropped hail up to one inch in diameter near the State Center area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 10:55 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 7, 10:55 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT MON JUL 7 2003
JUST DISCUSSING THE TSTM POSSIBILITIES WITH STAFF WHEN THE NEW DY1
CAME OUT AND AGREE WITH THE NEW PROGNOSIS. FLOW IS BECOMING KIND OF
PARALLEL WITH THE FRONT SO THE FRONT WONT MOVE MUCH THIS AFTN. THE
CONVECTION OVR NEB IS NOT IMPRESSIVE AND LIFTING NE. CAP OVR IA IS
NOT GREAT BUT STILL ENOUGH TO PREVENT STORMS FROM GOING THOUGH THERE
IS A LOT OF CAPE OVER US. SHOWERS POPPED NR THE FRONT ABOUT AN HOUR
AGO BUT FAILED TO DO ANYTHING AND ARE IN FACT FALLING APART. I HAVE
BACKED OFF ON THUNDERSTORM WORDING AND TIMING. TONIGHT THROUGH
WEDNESDAY AFTERNOON STILL LOOK INTERESTING THOUGH SO I MADE NO
CHANGES TO THAT TIME PERIOD.
.DSM...NONE
FAB
Hazardous weather outlook, Jul 7, 10:25 AM CST, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.
.DAY ONE...TONIGHT
A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A
MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG
THUNDERSTORM DEVELOPMENT LATE TONIGHT. A LARGE COMPLEX OF SEVERE
THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE
FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE. THE MOST
FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH. THE SEVERE
WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND
FLOODING. DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS
FLOODING WILL BE LIMITED HOWEVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND
RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID
MORNING HOURS. ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING
THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS. A FEW SEVERE
STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET
ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND
DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF
OF THE STATE. MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA
BY LATER WEDNESDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND
CENTRAL IOWA. ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND
WEDNESDAY.
&&
MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).
MS JUL 03
Hail, Jasper
- When
- July 7, 2:26 PM CST
- Where
- Jasper County, 1 mi SW of Prairie City
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -93.250
Hail, Jasper
- When
- July 7, 2:34 PM CST
- Where
- Jasper County, Prairie City
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.600, -93.233
Hail, Jasper
- When
- July 7, 2:37 PM CST
- Where
- Jasper County, 1 mi S of Prairie City
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 41.583, -93.233
Hail, Jasper
- When
- July 7, 2:43 PM CST
- Where
- Jasper County, Prairie City
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.233
Hail, Jasper
- When
- July 7, 2:47 PM CST
- Where
- Jasper County, Prairie City
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.233
Hail, Jasper
- When
- July 7, 3:14 PM CST
- Where
- Jasper County, Monroe
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -93.100
Hail, Jasper
- When
- July 7, 3:19 PM CST
- Where
- Jasper County, 3 mi W of Monroe
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -93.150
Hail, Jasper
- When
- July 7, 3:32 PM CST
- Where
- Jasper County, Newton
- Measured
- 4.5 in hail
- Property damage
- $500,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.700, -93.050
Hail, Jasper
- When
- July 7, 3:43 PM CST
- Where
- Jasper County, 1 mi S of Newton
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -93.050
Hail, Jasper
- When
- July 7, 3:45 PM CST
- Where
- Jasper County, 1 mi SW of Newton
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -93.067
Hail, Jasper
- When
- July 7, 3:46 PM CST
- Where
- Jasper County, 1 mi S of Newton
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -93.050
Hail, Jasper
- When
- July 7, 3:51 PM CST
- Where
- Jasper County, Newton
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.700, -93.050
Hail, Jasper
- When
- July 7, 3:52 PM CST
- Where
- Jasper County, Newton
- Measured
- 4.25 in hail
- Property damage
- $500,000
- Crop damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.700, -93.050
Hail, Jasper
- When
- July 7, 3:53 PM CST
- Where
- Jasper County, 1 mi SW of Newton
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Crop damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -93.067
Hail, Jasper
- When
- July 7, 3:54 PM CST
- Where
- Jasper County, Newton
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.700, -93.050
Hail, Jasper
- When
- July 7, 3:56 PM CST
- Where
- Jasper County, 4 mi W of Newton
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.700, -93.133
Hail, Polk
- When
- July 7, 4:11 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 4:27 PM CST
- Where
- Polk County, Des Moines
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 4:28 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 4:47 PM CST
- Where
- Polk County, Runnells
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -93.367
Hail, Jasper
- When
- July 7, 4:55 PM CST
- Where
- Jasper County, 6 mi N of Kellogg
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- INSURANCE COMPANY
- Coordinates
- 41.800, -92.917
Hail, Polk
- When
- July 7, 4:58 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 4:58 PM CST
- Where
- Polk County, Runnells
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -93.367
Hail, Jasper
- When
- July 7, 5:06 PM CST
- Where
- Jasper County, 8 mi SW of Prairie City
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -93.350
Hail, Polk
- When
- July 7, 5:13 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:18 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:19 PM CST
- Where
- Polk County, Des Moines
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:21 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:27 PM CST
- Where
- Polk County, Des Moines
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:27 PM CST
- Where
- Polk County, Altoona
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.650, -93.467
Hail, Polk
- When
- July 7, 5:28 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:29 PM CST
- Where
- Polk County, Des Moines
- Measured
- 2 in hail
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:30 PM CST
- Where
- Polk County, Des Moines
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Polk
- When
- July 7, 5:35 PM CST
- Where
- Polk County, Des Moines
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -93.617
Hail, Warren
- When
- July 7, 5:47 PM CST
- Where
- Warren County, 1 mi W of Carlisle
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -93.517
Hail, Marshall
- When
- July 7, 6:43 PM CST
- Where
- Marshall County, State Center
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.017, -93.167
Hail, Marshall
- When
- July 7, 6:55 PM CST
- Where
- Marshall County, 3 mi SE of State Center
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -93.133
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 7, 20031 death · 1 event
- Tornado and Flash Flood in Ohio, July 7 to 8, 2003$1.1 million · F0 · 51 events
- Flash Flooding and Flooding in Ohio, July 7, 2003$2.2 million · 58 kt wind · 32 events
- Hail and Damaging Winds in Illinois, July 7, 2003$2.5 million · 61 kt wind · 10 events
- Flash Flooding and Hail in Indiana, July 7 to 8, 2003$1.0 million · 58 kt wind · 23 events
- Hail and Damaging Winds in Iowa, July 7, 2003$1.1 million · 1 in hail · 12 events
- Flood in Ohio, July 7 to 13, 2003$750,000 · 1 event
- Damaging Winds in Nebraska, July 7, 2003$304,000 · 91 kt wind · 16 events
- Lightning Strike in Minnesota, July 7, 2003$250,000 · 1 event
- Hail and Damaging Wind in Iowa, July 7, 2003$141,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Illinois, July 7, 2003$95,000 · 1 in hail · 4 events
- Flash Flood in South Dakota, July 7 to 8, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366982, 5366983, 5366984, 5366985, 5366986, 5366987, 5366988, 5366989, 5366990, 5366991, 5366992, 5366993, 5366994, 5366995, 5366996, 5367068, 5367069, 5367070, 5367071, 5367072, 5367089, 5367073, 5367074, 5367075, 5367076, 5367077, 5367078, 5367079, 5367080, 5367081, 5367082, 5367083, 5367084, 5367085, 5367086, 5367087, 5367088.